Background: Seizures and QTc prolongation are associated with citalopram poisoning; however, overdose experience with escitalopram is more limited.
Objectives: The goals of this study were to compare citalopram's vs. escitalopram's clinical effects in overdose, including the incidence of seizures.
Methods: A retrospective review was conducted for single-substance acute overdoses with citalopram and escitalopram, managed in hospitals, that were reported to six U.S. poison centers from 2002-2005.
Results: There were 374 citalopram and 421 escitalopram overdose cases. Gender and ages were similar between the two, with 68-70% females and a median age of 20 years for citalopram and 18 years for escitalopram. Median dose by history was 310 mg for citalopram and 130 mg for escitalopram. More serious outcomes were associated with citalopram overdoses (p < 0.001). Most frequently reported clinical effects with citalopram and escitalopram were tachycardia, drowsiness, hypertension, and vomiting. Seizures (30 vs. 1, respectively, p < 0.001) and tremor (32 vs. 13, respectively, p = 0.001) were more common with citalopram. QTc prolongation occurred in 14 citalopram cases and 7 escitalopram cases (p = 0.109). There was an association between increasing dose and severity of outcome for citalopram (p < 0.001) and escitalopram (p = 0.011). In children < 6 years old, 12 of 66 citalopram and 5 of 57 escitalopram cases experienced toxicity, such as drowsiness, nausea/vomiting, and tachycardia. There were no seizures in this age group.
Conclusions: Escitalopram seems to be less toxic than citalopram after an acute overdose; seizures and tremors were more common with citalopram. Initial management of overdoses should include seizure precautions for citalopram and cardiac monitoring for both drugs.
Copyright 2010 Elsevier Inc. All rights reserved.